Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 24, NWS Amarillo, TX

June 10, 2011Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 10, 2011, 8:35 PM CDT for Collingsworth County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2011, 8:35 PM CDT (01:35 UTC)
Expired
Jun 10, 2011, 9:15 PM CDT
In force
40 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Collingsworth County, TX

The radar

The Altus AFB radar (KFDR), 125 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
2210 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WUUS54 KAMA 110135
SVRAMA
TXC087-110215-
/O.NEW.KAMA.SV.W.0024.110611T0135Z-110611T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
835 PM CDT FRI JUN 10 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 915 PM CDT

* AT 832 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED     
  ALONG A LINE EXTENDING FROM 8 MILES EAST OF MEMPHIS TO 23 MILES    
  SOUTHEAST OF WELLINGTON...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...
  DODSON...
  LUTIE...
  QUAIL...
  SAMNORWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3474 10000 3474 10042 3480 10054 3518 10020
      3510 9999
TIME...MOT...LOC 0134Z 214DEG 22KT 3475 10039 3462 9993

$$

TAB
1 follow-up statement
940 
WWUS54 KAMA 110158
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
858 PM CDT FRI JUN 10 2011

TXC087-110215-
/O.CON.KAMA.SV.W.0024.000000T0000Z-110611T0215Z/
COLLINGSWORTH TX-
858 PM CDT FRI JUN 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR COLLINGSWORTH COUNTY...

AT 854 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM WELLINGTON TO 10 MILES EAST OF DODSON...MOVING 
NORTHEAST AT 25 MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3474 10000 3474 10042 3480 10054 3518 10020
      3510 9999
TIME...MOT...LOC 0157Z 214DEG 22KT 3487 10029 3474 9983

$$

TAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:56 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 10, 6:56 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT FRI JUN 10 2011

.AVIATION...
CONVECTION HAS REMAINED SOUTHEAST OF THE FORECAST AREA SO FAR THIS
EVENING...IN CLOSE PROXIMITY  TO STALLED BOUNDARY. CURRENT THINKING
CONTINUES WITH THE THOUGHT OF THUNDERSTORMS SOUTH OF THE AREA...SO
WILL NOT INTRODUCE ANY CB REMARKS ATTM. WILL CONTINUE TO MONITOR
THOUGH. WINDS WILL VEER AROUND TO THE EAST AND SOUTHEAST WITH TIME
THIS EVENING. THIS SE UPSLOPE FLOW COULD LEAD TO THE DEVELOPMENT OF
SOME STRATUS...BUT WILL NOT INTRODUCE MVFR CIGS DUE TO LOWER
CONFIDENCE OF OCCURRENCE. SOUTHEAST WINDS WILL INCREASE BY 18Z
SATURDAY TO 15 KNOTS WITH SOME GUSTS BETWEEN 20 AND 25 KNOTS IN THE
AFTERNOON. THUNDERSTORM PROSPECTS MAY INCREASE TOWARDS THE END OF THE
TAF CYCLE AT THE GUY TERMINAL WITH RETREATING FRONT...BUT WILL NOT
MENTION IN THE TAFS FOR NOW. VFR FORECAST CONTINUE.

&&

.PREV DISCUSSION... /ISSUED 346 PM CDT FRI JUN 10 2011/

DISCUSSION...
THE SOUTHERN PLAINS REMAINS UNDER SOUTHWEST FLOW ALOFT THIS
AFTERNOON WHILE A VIGOROUS UPPER TROUGH SLIDES ACROSS THE NORTHERN
PLAINS. THIS SYSTEM PUSHED A COLD FRONT SOUTH OF THE TEXAS
PANHANDLE EARLIER TODAY...WITH BREEZY NORTHEAST SURFACE WINDS
ACROSS THE AREA. MODEST LOW LEVEL MOISTURE IS IN PLACE AS WITNESSED
BY DEW POINTS IN THE UPPER 40S TO LOWER 50S. CURRENT RADAR LOOPS
INDICATE AN AREA OF SHOWERS DEVELOPING ACROSS THE CENTRAL TEXAS
PANHANDLE IN RESPONSE TO AN UPPER LEVEL SHORTWAVE IN NEW MEXICO.
EXPECT THIS AREA OF SHOWERS TO INCREASE IN COVERAGE AND INTENSITY
THIS EVENING WITH STEEP MID LEVEL LAPSE RATES AND INCREASED LOW LEVEL
MOISTURE PER PWAT VALUES OFF THE FORECAST SOUNDINGS. THE DRYLINE HAS
REMAINED OVER EASTERN NEW MEXICO BUT WITH THE FRONT SOUTH OF THE
AREA...THE BEST FOCUS FOR CONVECTION WILL BE SOUTH OF THE AMA CWA
WHERE THE TRIPLE POINT IS LOCATED. NONETHELESS...STORMS CAN BECOME
STRONG TO SEVERE /ESPECIALLY IN THE SOUTHEAST TEXAS PANHANDLE WHERE
ITS IN CLOSEST PROXIMITY TO THE FRONT/ THIS EVENING. THE LOW LEVEL
JET WILL CRANK UP TONIGHT SOUTH OF THE AREA WHICH CAN HELP TO FUEL
CONVECTION SOUTH OF THE AREA. BUT NONETHELESS TONIGHT OFFERS THE
BEST OPPORTUNITY FOR RAINFALL THAT THE PANHANDLES HAS SEEN IN QUITE
A WHILE. WITH THE INCREASED CLOUD COVER AND ATMOSPHERIC MOISTURE...
LOWS TONIGHT WILL BE MILD RANGING FROM THE MID 50S IN THE NORTHWEST
TO THE UPPER 60S IN THE SOUTHEAST.

THE UPPER RIDGE WILL START TO REBUILD ACROSS THE SOUTHERN PLAINS
SATURDAY...BUT THE AREA REMAINS ON THE OUTER PERIPHERY OF THIS
RIDGE AND THUS STILL BENEFITS FROM SOUTHWEST FLOW ALOFT. AN UPPER
LEVEL DISTURBANCE WILL CROSS THE AREA WHILE A SURFACE LEE SIDE
TROUGH DEEPENS IN EASTERN NEW MEXICO. THE DRYLINE WILL MIX
FURTHER INTO THE WESTERN TEXAS PANHANDLE WHICH CAN ACT AS A FOCUS
FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. THE FRONT WILL LIFT NORTH
INTO KANSAS LATER IN THE DAY...SHIFTING THE FOCUS FOR CONVECTION TO
THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. LOOKS LIKE
THIS WILL BE THE LOCATION FOR THE BEST SEVERE POTENTIAL. FORECAST
SOUNDINGS INDICATE A VEERING WIND PROFILE INDICATIVE OF POSSIBLE
SUPERCELLS WITH AN INCREASE IN TORNADO POTENTIAL. HOWEVER THINK
KANSAS MAY BE MORE UNDER THE GUN WITH THIS POTENTIAL SCENARIO THAN
THE OKLAHOMA PANHANDLE.

THE REMAINDER OF THE WEEK WILL BE CHARACTERIZED BY HOT AND DRY
CONDITIONS AS THE UPPER RIDGE REMAINS FIRMLY ANCHORED ACROSS THE
SOUTHERN PLAINS. THE ECMWF AND TO A LESS EXTENT THE GFS SUGGEST
ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA MID WEEK BUT DO NOT
OFFER MUCH HOPE IN TERMS OF PRECIP CHANCES. THUS HAVE KEPT THE
FORECAST DRY BEYOND SATURDAY. IT DOESN/T EVEN LOOK LIKE ANY
REMNANTS FROM HURRICANE ADRIAN WILL MAKE ITS WAY TO THE PANHANDLES
BY THE END OF THE WEEK. MEX MOS GUIDANCE LOOKS LIKE ITS RUNNING A
BIT TOO COOL FOR NEXT WEEK GIVEN THE TOASTY 850 MB TEMPS THE MODELS
ARE SHOWING. THUS HAVE GONE A FEW DEGREES ABOVE GUIDANCE FOR HIGHS
FOR MUCH OF THE UPCOMING WEEK.

CLK

FIRE WEATHER...
A COLD FRONT SOUTH OF THE TEXAS PANHANDLE WILL REMAIN SOUTH OF THE
AREA TONIGHT. NORTHEAST WINDS NORTH OF THIS FRONT WILL MAINTAIN
MODEST LOW LEVEL MOISTURE ACROSS THE PANHANDLES WHILE AN UPPER LEVEL
WAVE CROSSING THE SOUTHERN PLAINS TONIGHT CAN TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS. THIS FRONT WILL LIFT BACK NORTH OF THE
AREA SATURDAY...BUT MODEST LOW LEVEL MOISTURE AND ANOTHER UPPER WAVE
CAN GENERATE ISOLATED THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES. RAINFALL AMOUNTS TONIGHT AND SATURDAY THOUGH ARE EXPECTED
TO BE BELOW 0.25 INCHES. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE MAINLY ACROSS THE WESTERN HALF OF THE TEXAS AND OKLAHOMA
PANHANDLES SUNDAY THROUGH TUESDAY AS SOUTHWEST SURFACE WINDS DEVELOP
IN RESPONSE TO PERSISTENT LEE TROUGHING IN THE ROCKIES. AFTERNOON
RELATIVE HUMIDITIES ARE EXPECTED TO FALL TO AROUND 5 TO 15 PERCENT
WHILE 20 FOOT WINDS INCREASE TO AROUND 15 TO 20 MPH.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/02
Hazardous weather outlook, Jun 10, 2:56 PM CDT, 5 hours 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
256 PM CDT FRI JUN 10 2011

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
256 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE...
ESPECIALLY ACROSS THE SOUTHEAST TEXAS PANHANDLE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE FOR THUNDERSTORMS EXISTS ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES SATURDAY AND SATURDAY NIGHT. SOME OF THESE STORMS MAY BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS. THE OKLAHOMA PANHANDLE AND NORTHEAST HALF OF THE TEXAS
PANHANDLE WILL HAVE THE GREATER THREAT FOR SEVERE WEATHER DURING
THIS TIME.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SUNDAY
THROUGH TUESDAY MAINLY ACROSS THE WESTERN AND CENTRAL TEXAS AND
OKLAHOMA PANHANDLES DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY
VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON A LIMITED BASIS ACROSS THE
SOUTHEAST TEXAS PANHANDLE THROUGH THIS EVENING...AND ACROSS
MAINLY THE NORTHEAST HALF OF THE FORECAST AREA SATURDAY AFTERNOON AND
EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS SUNDAY THROUGH TUESDAY.

COCKRELL

In the hours before

Special weather statement, Jun 10, 8:22 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
822 PM CDT FRI JUN 10 2011

TXZ020-110200-
COLLINGSWORTH TX-
822 PM CDT FRI JUN 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR COLLINGSWORTH COUNTY.

AT 818 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 19 MILES SOUTH OF QUAIL...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

TAB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:24 PM CDTFire Weather WatchAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more12 hr
Jun 11, 6:16 PM CDTSevere Thunderstorm WarningAMALipscomb44 min
Jun 11, 6:20 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.